Thunderstorm Wind, Iroquois
- When
- July 12, 1:47 PM CST
- Where
- Iroquois County, 0.31 mi WSW of Ashkum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.879, -87.956
Several tree limbs were blown down along Route 45.
Scattered thunderstorms moved across portions of central Illinois during the afternoon and evening of July 12th. One storm moved very slowly over eastern La Salle and western Grundy Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of central Illinois during the afternoon and evening of July 12th. One storm moved very slowly over eastern La Salle and western Grundy Counties. Torrential rain produced flash flooding in these areas with numerous roads flooded and at least four bridges damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 12, 12:43 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 143 PM CDT Mon Jul 12 2021 .UPDATE... 1142 AM CDT The surface low continues to spin just southwest of St. Louis, with an associated warm front bisecting Illinois just north of I-74. Showers and occasional thunderstorms will continue to expand this morning into the afternoon, with best chances being south of I-88, slipping off to the east near the Illinois/Indiana state line by early evening. With upstream soundings indicating PW values near 1.7 inches, plus the relatively slow movement of the showers and storms, areas of heavy rainfall are expected under torrential downpours. Conditions are a bit more unstable today in my southern counties, and guidance suggests we'll develop around 25 kts of effective deep shear today. As a result, we continue to highlight the potential for some slightly more organized convective modes this afternoon as activity continues to develop and push in from our south. In addition, local increases in effective storm-relative helicity (perhaps near 100 m2/s2 per recent VWPs and SPC mesoanalysis) and 0-3 km MLCAPE nearing 100 J/kg support the possibility of a few funnel clouds developing along the warm front. BKL && .SHORT TERM... 233 AM CDT Through Tuesday... The concern on Monday will focus on an increased chance for some thunderstorms for a portion of the area, with a few stronger storms not out of the question focused along and southeast of I-57. The upper low responsible for the inclement weather this past weekend is now slowly meandering across Missouri toward the St. Louis area. Surface low pressure is across southern Illinois with a stationary boundary extending from it eastward into IN/OH. A higher dewpoint airmass is south of this boundary and extending into central IL. There is still some lingering deformation driven precipitation to the north of the low with some weak easterly lower level isentropic ascent. This could bring clouds a bit lower and drive some drizzle. The upper jet rounds the trough during the day today-- providing good forcing for showers and this time around even some thunderstorms in our southern counties--- as the southerly flow advects more of this moisture northward and a corresponding increase in mixed layer instability as we start to see some pockets of clearing. The stationary front will lift north and provide an area of focus from I-80 southward. Mid level lapse rates are still rather poor, but deep layer shear does approach 25-30 kt. The Day 1 outlook highlighting loosely organized thunderstorms with a damaging wind risk has a solid depiction of the threat area. Areas under the upper low do also support showers farther north, though the thunder threat is a bit lower. The closed low will become an open wave tonight, with the surface trough over the area we will likely have some lingering showers. The focus for precipitation on Tuesday should shift into northwest Indiana, though the low will be close enough to hang onto lower chances of precip in IL as well. With more in the way of clearing skies, temperatures will likely rebound back to the lower 80s. KMD && .LONG TERM... 141 PM CDT Wednesday through Monday... Largely precipitation-free conditions are expected at the start of the long term forecast period on Wednesday with northern Illinois on the backside of a departing shortwave supporting briefly rising mid-level heights and attendant large-scale subsidence. A rather vigorous upstream shortwave is progged to translate across the Dakotas and into the Upper Midwest through the daylight hours on Wednesday, with the associated low-level mass response encouraging increasing southwesterly 925-850 mb flow through the day along with a commensurate uptick in warm advection/isentropic ascent off to our west. Both the GFS and NAM continue to suggest low to mid 70s dewpoints surging back into our region Wednesday afternoon, while the CMC and ECMWF remain notably more muted in this regard with upper 60s dewpoints more prevalent. This suggests surface- based capping may be more robust than the American guidance currently suggests given 850 mb temperatures forecast to warm into the +15 to +17 C range. With any notable large scale features relegated well to our northwest through the day, elected to keep things mainly precipitation-free across our area. By Wednesday night/Thursday morning, thunderstorm chances should begin to increase, especially across northern Illinois although placement of the main area of precipitation remains a bit uncertain with the main area of jet divergence/height falls currently looking to set up a bit farther to the north based on the latest multi-model consensus. The blended offering today seemed reasonable with an indication of likely PoPs across northern Illinois through Thursday morning. The climatologically- unfavorable time of day (late overnight/early morning) for most of the convective activity suggests the severe threat may remain a bit muted, but increases in mid-level southwesterly flow will start to build our effective deep layer shear values, suggesting some potential for more organized convective modes if storms are able to materialize across northern Illinois. Backbuilding storms will also be possible as stout southwesterly low-level winds begin to offset the generally southwest-to-northeast storm motions into Thursday morning, although the heavy rain potential--like the severe risk--will depend on the attendant surface low track which may remain far enough north to keep the primary threats north of the state line. Thereafter, a severe threat could materialize on Thursday afternoon, depending on our ability to destabilize, as the main vort max begins to swing further east across the Great Lakes region. Guidance does suggest some modest increase in mid-level lapse rates during this period along with still-sufficient shear to support organized storm modes. Still seeing plenty of disparity in the mid-range guidance, but definitely a period to keep an eye on as boundary layer moisture increases across the board. Surface to 850 mb moisture remains pretty high into Friday, especially south of I-80 as mid-level flow turns more parallel to the surface boundary. We held onto some continued shower/storm chances (highest into central Illinois), though a faster dry push from the northeast could scour precip out quicker than in official forecast. The front will eventually shift to the south of the CWA into next weekend as cooler/drier high pressure will take residence over the northern Great Lakes. Precip chances won't be zero north of the front, though WPC's favored frontal position would point toward a drier trend for the CWA, particularly if the dew points are more muted as appears possible. Carlaw/Castro && .AVIATION... For the 18Z TAFs... Main ORD/MDW Concerns in this TAF period are: - Convective SHRA with some potential of TS just SE of the terminals - IFR ceilings late tonight into Tuesday morning An upper-level low over western IL will drift east into Indiana through the forecast period, bringing periods of SHRA into the Chicago metro through Tuesday morning. The first wave of SHRA is expected late this afternoon into early evening. The combination of the convective nature of the SHRA and warm rain processes will produce visibility possibility down to IFR levels. Some TS is also possible into the southern Chicago metro and northwest IN, affecting GYY and brushing MDW. SHRA will become more isolated by late evening before the passing upper-low brings another round of SHRA late tonight into Tuesday morning. IFR ceilings are likely as this occurs, with brief LIFR ceilings possible for primarily DPA and RFD. Additionally, NE under 10 knots winds will back NW prior to daybreak Tuesday. The IFR ceilings will lift through MVFR levels through the day Tuesday as the upper-low departs and daytime heating ensues. Isolated SHRA may linger into the afternoon, but coverage should be low enough that a mention was not included in the TAF at this time. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1213 PM CDT Mon Jul 12 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-131715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1213 PM CDT Mon Jul 12 2021 /113 PM EDT Mon Jul 12 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Expect a few thunderstorms today moving in from central
Illinois into areas south of Interstate 80. Areas along and
east of Interstate 57 may have a few stronger storms capable
of damaging winds. Coverage of storms will likely be
scattered in this area and not widespread. These storms
may also produce locally heavy rainfall, though a widespread
flood threat is limited.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk.
Wednesday...
Limited Severe Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
A more organized system will approach the region Wednesday into
Thursday. There is severe risk northwest of the local area Wednesday,
but this threat may shift over the lower Great Lakes on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward north-northwest at 15 mph.
LMZ740>745-131715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1213 PM CDT Mon Jul 12 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Friday...
Limited Thunderstorm Risk.
BKL
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 1242 PM CDT Mon Jul 12 2021 ILZ032-033-039-INZ019-122045- Livingston-Iroquois-Ford-Benton- Including the cities of Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Fowler, and Oxford 1242 PM CDT Mon Jul 12 2021 /142 PM EDT Mon Jul 12 2021/ ...Funnel Clouds Possible this afternoon... Atmospheric conditions are favorable for the development of funnel clouds. These funnel clouds normally only protrude a few hundred feet downward from the parent cloud, rotate or spin like a top, and last a few minutes before dissipating. These funnel clouds rarely touch the ground and typically do not pose any sort of hazard. The atmospheric conditions that these funnel clouds develop in do not support strong, damaging tornadoes. However, on extremely rare occasions, these funnels can briefly touch the ground and produce very minimal, if any, damage. If threatening weather approaches, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. BKL
The Chicago radar (KLOT), 81 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
3 flood, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Several tree limbs were blown down along Route 45.
A slow moving thunderstorm produced torrential rain and flash flooding across portions of eastern La Salle County including in Seneca. Vegetation was flattened near many creeks and channels due to the fast moving flood waters. Along Hog Run, vegetation was flattened near North 21st Road with debris near the road. Along North 2350th Road near Armstrong Run, flood waters flowed over the roadway with debris in the channel. North La Salle Road was flooded, just south of Dupont Road with debris piled on the side of the road along with erosion in the channel. There was substantial deposition of sediment from a nearby sand and gravel facility across Dupont Road near Deadly Run. A substantial stretch of Dupont Road was flooded with extensive mud marking on pavement, east of Route 170 near a marina. Just west of Route 170, the east abutment to the River Road bridge over a small creek was washed out. A local highway department staff member was driving over this area when the washout occurred. His truck became stuck on remaining pavement on either side of the washout. The driver needed to be rescued and refused medical treatment. Scouring occurred on both sides of the creek with vegetation collapsed or partially collapsed. Homes on Timmons Lane were flooded with one home suffering a basement wall collapse. Further west near River Road and Lake Street, flooding of several houses occurred as Spring Brook Creek overflowed with water flowing over fields and into the houses. Significant damage occurred to vegetation where Spring Brook Creek crossed River Road. Rainfall of 4.24 inches was reported during a 3 hour period, one mile east of Seneca. The damage amount was estimated in consultation with local emergency management officials.
A slow moving thunderstorm produced torrential rain and flash flooding across portions of western Grundy County. Vegetation was flattened near many creeks and channels due to the fast moving flood waters. Along Armstrong Run, water went over the Indian Trail Road bridge. Damage occurred to the bridge approaches and pavement was missing. A nearby shed was destroyed and a utility pole was toppled. Further northeast, the Kinsman Road bridge over Armstrong Run was also damaged. Significant damage occurred to vegetation including entire trees removed. Damage also occurred to the Dupont Road bridge over Armstrong Run where the approaches suffered significant scouring. Vegetation was flattened and a nearby fence was knocked over with evidence of 1 to 2 feet of flowing water. The Dupont Road bridge over Hog Run was damaged with the approaches washed out. Vegetation was flattened in many locations near Hog Run between Omalley and Grand Ridge Roads. Water rescues were performed during the peak of the flooding near Kinsman and Dupont Roads where at least three vehicles were stuck in flood waters. Rainfall of 6.19 inches was reported during a 3 hour period, four miles northwest of Verona. Rainfall of 4.58 inches was reported during a 4 hour period, three miles east of Seneca. The damage amount was estimated in consultation with local emergency management officials.
Six to eight inches of standing water was reported in yards on the north side of Braceville.
Flooding continued across portions of eastern LaSalle County during the morning of July 13th after flash flooding during the evening of July 12th.
Flooding continued across portions of western Grundy County during the morning of July 13th after flash flooding during the evening of July 12th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970345, 970361, 970364, 972494, 972471, 972472.